Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS State College, PA

August 5, 2003Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 5, 2003, 6:07 PM EDT for Huntingdon County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:07 PM EDT (22:07 UTC)
Expired
Aug 5, 2003, 6:45 PM EDT
In force
38 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 052207
SVRCTP
PAC061-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 645 PM EDT.

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF TROUGH CREEK STATE PARK...OR 9
  MILES SOUTH OF HUNTINGDON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYSTOWN DAM AROUND 615 PM.
  MOUNT UNION AND HUNTINGDON AROUND 620 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY 
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.

LAT...LON 4039 7819 4025 7802 4037 7786 4068 7785

DANGELO
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:00 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 5, 3:00 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT TUE AUG 05 2003

ACTIVITY TODAY FOCUSED ALONG FEEDER BAND ACROSS EASTERN AND NORTHERN
COUNTIES EXTENDING INTO UPPER LOW NOW LOCATED OVER LAKE ERIE.  THIS
ACTIVITY HAS SLOWLY DRIFTED TO THE N AS THE AFTERNOON WEARS ON...BUT
SEVERAL REPORTS OF 1-2 WITH LOCALLY MORE IN SOME SPOTS IN THE MID
SUSQ VALLEY CAUSING SOME MINOR PROBLEMS WITH RUNOFF AND SMALL
STREAMS.  ADDITIONAL SHOWERS NOW BEGINNING TO POP UP FURTHER WEST
CLOSER TO INFLUENCE OF UPPER LOW.  THESE WILL CONTINUE THROUGH THE
EVENING BEFORE TAPERING OFF.  THEN PATCHY DENSE FOG AGAIN LATE
TONIGHT.

TOMORROW LOOKS TO BE MORE OF A GENERAL INSTABILITY BASED SCATTERED
TSTORM DAY.  LOW CONTINUES TO SLIDE SLOWLY EASTWARD AND CONVECTION
SHOULD BEGIN TO KICK OFF BY LATE MORNING/EARLY AFTERNOON...WITH
COVERAGE LESS THAN TODAY...SIMILAR TO WHAT IS CURRENTLY SEEN IN E OH.

THE PARADE OF DAILY CONVECTION CONTINUES THROUGH MUCH OF THE NEXT
WEEK AS PERSISTENT TROUGH HANGS TOUGH TO OUR W.  COULD SEE A BREAK
THU INTO FRI WITH ONLY A 30 POP...BUT DAILY CHANCES AGAIN INCREASE A
BIT AS WE MOVE THROUGH THE WEEKEND.  BEST TEMP FORECAST CONTINUES TO
BE PERSISTENCE.

FCSTID =    16
MDT   67  83  66  84 /  90  30  40  30
IPT   64  80  61  81 /  90  30  50  30
BFD   57  75  56  74 /  80  30  50  30
JST   60  76  60  74 /  50  30  40  30
AOO   61  79  61  79 /  50  30  40  30
UNV   61  79  60  78 /  70  30  50  30
SEG   65  82  63  82 /  90  30  50  30
LNS   67  83  66  83 /  100  30  40  30
THV   67  83  67  84 /  90  30  40  30

.CTP...
PA...FLOOD WATCH FOR EASTERN COUNTIES THROUGH THIS EVENING.

RXR
Hazardous weather outlook, Aug 5, 4:16 AM EDT, 13 hours 51 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
416 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS AFTERNOON AND EVENING. SOME MAY BECOME LOCALLY SEVERE...CAUSING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH AT
LEAST THE END OF THE WEEK. LOCALIZED SEVERE STORMS MAY BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 5, 1:48 PM EDT, 4 hours 19 minutes before
PAZ066-051845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
148 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM MOVING INTO LANCASTER COUNTY...

AT 148 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH VERY HEAVY RAIN MOVING NORTHWARD INTO
LANCASTER COUNTY. THIS STORM WILL BE CAPABLE OF PRODUCING RAINFALL
RATES GREATER THAN 2 INCHES PER HOUR AND GUSTY WINDS TO 40 MPH.
MINOR FLOODING ALONG SMALL STREAMS OR IN URBAN AREAS OF POOR
DRAINAGE ARE POSSIBLE AS THIS STORM MOVES NORTH AT 30 MPH..

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Aug 5, 4:21 PM EDT, 1 hour 46 minutes before
PAZ025-052115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT TUE AUG 5 2003

...A STRONG THUNDERSTORM WILL AFFECT BLAIR COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOLLIDAYSBURG...MOVING NORTHEAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR LAKEMONT AROUND 430 PM...ALTOONA
AROUND 435 PM...CANOE CREEK STATE PARK AROUND 450 PM AND SINKING
VALLEY AROUND 515 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Aug 5, 5:47 PM EDT, 20 minutes before
PAZ026-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 PM EDT TUE AUG 5 2003

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUNTINGDON...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR RAYSTOWN DAM
AROUND 625 PM...MAPLETON AROUND 630 PM...HUNTINGDON AROUND 635 PM...
MILL CREEK AND MOUNT UNION AROUND 640 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Aug 5, 5:49 PM EDT, 18 minutes before
PAZ018-019-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT TUE AUG 5 2003

...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JULIAN...MOVING NORTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR UNIONVILLE AROUND 600 PM...MILESBURG
AROUND 615 PM AND BALD EAGLE STATE PARK AROUND 645 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Aug 5, 6:00 PM EDT, 7 minutes before
PAZ050-052300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EDT TUE AUG 5 2003

...A STRONG THUNDERSTORM WILL AFFECT SNYDER COUNTY...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SELINSGROVE THAT WAS
NEARLY STATIONARY. THE THUNDERSTORM WILL MOVE VERY LITTLE THROUGH 7
PM AND MAKE TORRENTIAL RAINS OVER THE CENTRAL AND WESTERN SECTIONS
OF THE COUNTY...INCLUDING TOWNS LIKE MIDDLEBURG AND BEAVERTOWN.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

DANGELO

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.